Advice for healthcare professionals:
When treating patients who are taking a sodium-glucose co-transporter 2 (SGLT2) inhibitor (canagliflozin, dapagliflozin, or empagliflozin):
- inform them of the signs and symptoms of diabetic ketoacidosis (DKA) – see below – and advise them to seek immediate medical advice if they develop any of these
- discuss the risk factors for DKA with patients (see below)
- discontinue treatment with the SGLT2 inhibitor immediately if DKA is suspected or diagnosed
- do not restart treatment with any SGLT2 inhibitor in patients who experienced DKA during use, unless another cause for DKA was identified and resolved
- interrupt treatment with the SGLT2 inhibitor in patients who are hospitalised for major surgery or acute serious illnesses; treatment may be restarted once the patient’s condition has stabilised
- report suspected side effects to SGLT2 inhibitors or any other medicines on a Yellow Card
Reports of diabetic acidosis
EU medicines regulators have completed a review of DKA associated with SGLT2 inhibitor treatment; this article summarises the review’s recommendations. We published preliminary advice on this in June 2015.
SGLT2 inhibitors are licensed for use in adults with type 2 diabetes to improve glycaemic control. Serious, life-threatening, and fatal cases of DKA have been reported in patients taking an SGLT2 inhibitor (canagliflozin, dapagliflozin, or empagliflozin). The EU review concluded that this side effect is rare (affecting between 1 in 1000 and 1 in 10,000 patients). Up to 26 February 2016, we had received 118 Yellow Card reports of DKA and associated reactions in patients taking an SGLT2 inhibitor in the UK.
In several cases, blood glucose levels were only moderately elevated (eg <14mmol/L)—representing an atypical presentation for DKA, which could delay diagnosis and treatment. Therefore inform patients of the signs and symptoms of DKA (eg rapid weight loss, feeling sick or being sick, stomach pain, fast and deep breathing, sleepiness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odour to urine or sweat) and test for raised ketones in patients with these signs and symptoms.
A substantial proportion of the cases concerned off-label use in patients with type 1 diabetes. We remind you that SGLT2 inhibitors should not be used in patients with type 1 diabetes.
Many of the cases of DKA occurred during the first 2 months of treatment and some shortly after stopping the SGLT2 inhibitor. In some cases, just before or at the first development of DKA, patients had dehydration, low food intake, weight loss, infection, surgery, vomiting, a decrease in insulin dose, or poor control of diabetes.
The mechanism by which SGLT2 inhibitors might lead to DKA has not been established. However, the following factors may predispose patients taking an SGLT2 inhibitor to DKA:
- a low beta cell function reserve (eg, patients with type 2 diabetes who have low C-peptide levels, latent autoimmune diabetes in adults [LADA], or a history of pancreatitis)
- conditions leading to restricted food intake or severe dehydration
- sudden reduction in insulin
- increased insulin requirements due to acute illness
- alcohol abuse
Discuss these risk factors with patients and use SGLT2 inhibitors with caution in patients who have them.
SGLT2 inhibitors – medicines in this class
The SGLT2 inhibitors marketed in the UK are listed below. Click on the brand name to see the summary of product characteristics (SPC).
|Brand name||Active substance(s)|
|Forxiga▼||Dapagliflozin tablets (5 mg and 10 mg)|
|Xigduo▼||Dapagliflozin/metformin tablets (5 mg/850 mg and 5 mg/1000 mg)|
|Invokana▼||Canagliflozin tablets (100 mg and 300 mg)|
|Vokanamet▼||Canagliflozin/metformin tablets (50 mg/850 mg, 50 mg/1000 mg, 150mg/850mg, 150mg/1000mg)|
|Jardiance▼||Empagliflozin tablets (10 mg and 25 mg)|
|Synjardy▼||Empagliflozin/metformin tablets (5/850mg, 5/1000mg, 12.5/850mg, 12.5/1000mg)|
European Medicines Agency announcement February 2016
Letter sent to health professionals in March 2016
Article citation: Drug Safety Update Vol 9 issue 9 April 2016: 1.